How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Endocrinology
Satisfied Customers: 17548
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Endocrinology Question Here...
Dr. D. Love is online now
A new question is answered every 9 seconds

I have been taking Metformin to help manage my PCOS. Since I

Customer Question

I have been taking Metformin to help manage my PCOS. Since I have been taking it, I have developed excessive sweating. Two doctors have told me that the side effects of Metformin don't include increased sweating, so I tried to figure out what other factors may be contributing to my issue. However, I can't attribute this sweating to anything else. Recently I have noticed that my sweating seems to change relative to my Metformin dosage.I hope I have not developed tunnel vision about this problem, but I really don't know what else could be influencing my symptoms. Do you have any insight as to what may be going on with me? I appreciate your help.
Submitted: 8 months ago.
Category: Endocrinology
Expert:  Dr. D. Love replied 8 months ago.

Hello from JustAnswer.

If this sweating is occurring episodically, then it would be appropriate to be concerned about hypoglycemia, or low blood sugar. Sweating is one of the common symptoms that can occur with hypoglycemia. As a medicine for diabetes, metformin typically does not cause hypoglycemia, but in someone that is using metformin for a reason other than diabetes that is having sweating that appears to be related to the dose of the metformin, it would be appropriate to check to see if this is the cause.

Diagnosis would require checking the blood sugar when the symptoms are at their worst, as the blood sugar is usually normal between episodes. And since this usually does not happen when you are at a doctor's office, this would usually involve using a home blood sugar monitor.

If it is not occurring episodically, then it would be appropriate to be concerned that it is a side effect to the drug. Certainly, sweating is not one of the common or typical side effects that are seen with metformin, but it has been reported. If the sweating started after starting the metformin and the severity correlates with the metformin dose, then it is likely that you are one of the persons that develop this uncommon side effect.

If I can provide any additional information, please let me know.

Related Endocrinology Questions